Texas, 2020Storm Surge in Texas, August 26 to 27, 2020
August 26 to 27, 2020 · NWS BRO · 3 events in 3 counties and zones
As Hurricane Laura traversed northward across the Gulf of Mexico in late August, outgoing swell propagated into the lower Texas coastal waters on August 27th. This swell was powerful enough to push water into the dunes across South Padre Island around high tide, which occurred at 2:36 AM CDT.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Laura traversed northward across the Gulf of Mexico in late August, outgoing swell propagated into the lower Texas coastal waters on August 27th. This swell was powerful enough to push water into the dunes across South Padre Island around high tide, which occurred at 2:36 AM CDT. The highest level that was reported was 1.87 feet above Mean Higher-High Water (MHHW; or the level above normally dry ground at the shoreline) at 3:06 AM CDT, but levels remained above 1.25 feet MHHW from 11 PM CDT on August 26th until noon on August 27th. This activity was enough to cause some coastal erosion.
Farther up the coast, similar wave action and minor coastal flooding was likely - but there were no comparative measurements based on MHHW.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 26, 2:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 26, 2:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
Issued by National Weather Service Austin/San Antonio TX
350 PM CDT Wed Aug 26 2020
.SHORT TERM (Tonight through Thursday Night):
Hurricane Laura has taken control of the weather around the
western Gulf today. Northeasterly flow around the west side of the
storm is present across South Texas. Outer rain bands are
occasionally approaching our CWA. There will be a slight chance
for showers and thunderstorms tonight as Laura moves toward the
north. Rain chances will be confined to the coastal areas. The low
level flow will shift back to southerly to southeasterly
overnight. Temperatures Thursday will be a few degrees higher than
today and heat index values will be near 110 except along the
coast. A heat advisory may be needed for these extreme values.
Thursday night will be dry and warm across the region.
.LONG TERM (Friday through Wednesday):
The subtropical ridge will take control Friday for another hot and
dry day. An upper level trough will move in from the Gulf over the
weekend bringing a chance for showers and thunderstorms. The best
chances will be during the day Sunday within about 100 miles of
the coast. After this feature passes, hot and dry weather will
return for the rest of the period.
&&
.MARINE: Marine conditions across the Gulf waters will continue to
be bad tonight as long period swell dramatically increases as a
result of Hurricane Laura advancing across the northern Gulf of
Mexico towards the northwest Gulf coast. A Small Craft Advisory
remains in effect and is expected to continue throughout the
short term period. Light to moderate winds will be expected with
directions gradually veering with time as a result of the
counterclockwise flow around Hurricane Laura.
Thursday Night through Tuesday: Small Craft Exercise Caution and
Small Craft Advisory conditions will dominate through much of the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 97 81 94 / 20 20 0 10
BROWNSVILLE 81 98 82 96 / 10 20 0 10
HARLINGEN 79 100 81 98 / 10 20 0 10
MCALLEN 80 100 81 99 / 10 10 0 0
RIO GRANDE CITY 80 103 80 103 / 10 10 0 0
SOUTH PADRE ISLAND 83 90 84 89 / 20 20 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday evening for TXZ256-257-
351.
High Surf Advisory until 7 PM CDT Thursday for TXZ256-257-351.
Coastal Flood Advisory until 7 PM CDT Thursday for TXZ256-257-
351.
GM...Small Craft Advisory until 3 PM CDT Thursday for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
99/99Hazardous weather outlook, Aug 26, 3:20 AM CST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
420 AM CDT Wed Aug 26 2020
TXZ248>257-351-353-270930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
420 AM CDT Wed Aug 26 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A High Rip Current Risk and High Surf Advisory is in effect at
the area beaches.
A Coastal Flood Advisory is in effect for today through tonight
as minor beach erosion will become possible as waves could reach
or push into the dunes, especially during the high tide cycle
early Thursday morning at 2:36 AM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A High Rip Current Risk and High Surf Advisory will remain in
effect through Thursday afternoon.
A Coastal Flood Advisory will remain in effect through Thursday
afternoon for possible continued minor beach erosion as waves
could reach or push into the dunes.
An elevated risk of rip currents will likely continue across the
area beaches from Friday through Tuesday.
Heat Advisories may be needed across portions of Deep South Texas
Thursday through Tuesday as heat indices could exceed 110 degrees
in some locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-270930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
420 AM CDT Wed Aug 26 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect beginning this morning and
will continue through Thursday afternoon due to building seas
with long period swell from Hurricane Laura.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Small Craft Advisory will continue through Thursday afternoon.
Additional small craft advisories may be needed Saturday night
into Tuesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Brady
Storm Surge/Tide, Coastal Cameron
- When
- August 26, 6:00 PM CST to August 27, 11:45 AM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Buoy
As swell from Hurricane Laura reached the lower Texas coast late on August 26th, the wave energy from this swell combined with high tide at 2:36 AM CDT on the 27th, allowed water levels to remain above 1.25 feet MHHW at the Brazos Santiago NDBC buoy from 11 PM on the 26th through noon on the 27th. The peak water level of 1.87 feet MHHW occurred at 3:06 AM CDT on the 27th. This activity caused some coastal erosion along the beaches of South Padre Island as high waves (up to 10+ feet in some cases) set-up and ran up into gaps in the dunes, into the dunes, or calved more robust dunes by erosion. Erosion began several hours prior to high tide due to wave action as Laura propagated its peak swell four to six hours prior to landfall.
Storm Surge/Tide, Coastal Willacy
- When
- August 26, 8:00 PM CST to August 27, 1:45 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- C-MAN Station
As swell from Hurricane Laura reached the lower Texas coast late on August 26th, the wave energy from this swell combined with high tide (Port Mansfield Channel Entrance) at approximately 2:11 AM CDT on the 27th, likely produced minor coastal flooding in the form of run-up to and just into the dunes at narrow beaches of Willacy County, both south and north of the Mansfield cut. Unknown is the degree of erosion; assumed is erosion similar to what was observed at South Padre Island. A peak water level of 1.8 feet above Mean Higher-High Water (MHHW, or above normally dry ground on the shoreline) occurred at 10:12 AM CST on the 27th at the Realitos Peninsula tide guage, inshore (Laguna Madre) about 11 miles southwest of the Willacy County barrier island line.
Storm Surge/Tide, Coastal Kenedy County
- When
- August 26, 10:00 PM CST to August 27, 8:00 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
As swell from Hurricane Laura reached the lower Texas coast late on August 26th and early on August 27th, the wave energy from this swell combined with high tide (Port Mansfield Channel Entrance and Malaquite Beach) at approximately 2:11 AM CDT on the 27th, likely produced minor coastal flooding in the form of run-up to and just into the dunes at narrow beaches of Willacy County, both south and north of the Mansfield cut. Unknown is the degree of erosion; assumed is erosion similar to what was observed at South Padre Island. Unfortunately, due to heavy erosion from Hurricane Hanna a month earlier, as well as the difficult-to-reach location on Padre Island National Seashore, it is unknown how much additional erosion occurred along the Kenedy County barrier island.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, August 26 to 27, 202023 deaths · $11 billion · 18 events
- Hurricane and Tropical Storm in Texas, August 26 to 27, 20205 deaths · 18 injured · $1.7 billion · 8 events
- Tornadoes and Tropical Storm in Arkansas, August 26 to 28, 2020$376,000 · EF2 · 42 events
- High Surf in Texas, August 26, 20201 death · 1 injured · 1 event
- Hail and Lightning Strike in Michigan, August 26, 2020$30,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 26, 20202.75 in hail · 16 events
- Damaging Wind in Arizona, August 26, 2020$15,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 26 to 27, 20206 events
- Storm Surge in Texas, August 26 to 27, 20206 events
- Hail and Damaging Winds in South Dakota, August 26, 20204.5 in hail · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2020$5,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, August 26, 20201 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919203, 919524, 919533.